Mississippi, 2009

Hail in Mississippi, May 1, 2009

May 1, 2009 · NWS MEG · 2 events in 2 counties and zones

A cold front moved south into the Midsouth during the afternoon hours of May 1, 2009. Numerous showers and thunderstorms developed ahead of the front that continued into the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved south into the Midsouth during the afternoon hours of May 1, 2009. Numerous showers and thunderstorms developed ahead of the front that continued into the evening hours. Some storms became severe producing flash flooding and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 1, 2:23 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, May 1, 2:23 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
323 PM CDT FRI MAY 1 2009

.DISCUSSION...

WET WEEKEND SHAPING UP FOR THE MIDSOUTH. A COLD FRONT CURRENTLY
STRETCHES FROM OKLAHOMA CITY OKLAHOMA TO PADUCAH KENTUCKY. THE FRONT
WILL CONTINUE TO SINK SOUTH TONIGHT. AFTERNOON SHOWERS AND
THUNDERSTORMS ARE OCCURRING AHEAD OF THE FRONT WILL CONTINUE INTO
THIS EVENING. SOME STORMS HAVE RECENTLY GONE SEVERE THUS EXPECT SEVERE
THREAT TO CONTINUE INTO THIS EVENING AS WELL. EXPECT AFTER SUNSET
MUCH OF THE ACTIVITY WILL DIE AND THE SEVERE THREAT SHOULD
DIMINISH AS WELL. HOWEVER WITH THE FRONT MOVING INTO NORTHERN
PORTIONS OF THE CWA...THERE WILL STILL BE SOME SHOWER AND
THUNDERSTORM DEVELOPMENT ALONG THE FRONT INTO THE OVERNIGHT HOURS.
THE FRONT WILL BECOME STATIONARY OVER THE CWA ON SATURDAY. THE
FRONT WILL REMAIN THE FOCUS FOR CONTINUED SHOWER AND THUNDERSTORM
DEVELOPMENT INTO THE WEEKEND. WILL LIKELY ISSUE A FLASH FLOOD
WATCH FOR THE NORTHWEST HALF OF THE CWA BEGINNING TONIGHT THROUGH
THE WEEKEND. PORTIONS OF EAST ARKANSAS...THE MISSOURI
BOOTHEEL...AND NORTHWEST TENNESSEE ALREADY RECEIVED HEAVY RAIN
TUESDAY MORNING IN ADDITION TO THE SPOTTY THUNDERSTORMS OVER THE
LAST TWO DAYS. WITH THE GROUND ALREADY SATURATED...IT WILL NOT
TAKE MUCH TO CAUSE FLASH FLOODING. LATER ON DURING THE WEEKEND THE
WATCH MAY NEED TO BE EXPANDED SOUTH AS THE HEAVY RAIN POTENTIAL
SHIFTS SOUTH. LOWS WILL REMAIN IN THE 60S.

ON SATURDAY...THE FRONT WILL SAG A LITTLE FURTHER SOUTH. AGAIN
EXPECT SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG
THE FRONT. NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL...AND
NORTHWEST TENNESSEE WILL CONTINUE TO SEE THE POTENTIAL FOR HEAVY
RAIN. THERE COULD ALSO BE SOME ELEVATED THUNDERSTORMS NORTH OF THE
FRONT. MEMPHIS METRO AREA WILL BE IN THE VICINITY OF THE FRONT.
IF THE FRONT SAGS SOUTH OF MEMPHIS...MEMPHIS COULD GET INTO THE
HEAVIER RAIN. IF THE FRONT IS JUST NORTH...COULD SEE SHOWER AND
THUNDERSTORM DEVELOPMENT. EXPECT AFTERNOON SHOWER AND THUNDERSTORM
DEVELOPMENT OVER NORTH MISSISSIPPI. NORTH MISSISSIPPI WILL ALSO
SEE THE BEST CHANCE FOR SEVERE STORMS AS CLOUD COVER NEAR THE
FRONT WILL KEEP POTENTIAL DOWN NEAR THE MEMPHIS METRO AREA.
TEMPERATURES WILL BE COOLER NORTH OF THE FRONT.

SATURDAY NIGHT...FRONT WILL REMAIN STATIONARY OVER THE AREA. EXPECT
SHOWERS AND THUNDERSTORMS TO CONTINUE. BEST CHANCES WILL OCCUR ALONG
AND NORTH OF THE FRONT. THIS MAY BE THE PERIOD OF THE HEAVIEST RAIN.

ON SUNDAY INTO SUNDAY NIGHT...FRONT WILL BEGIN SHIFTING SOUTH AGAIN.
LOW PRESSURE IS EXPECTED TO FORM ALONG THE FRONT AND MOVE NORTHEAST
INTO NORTHEAST MISSISSIPPI LATE SUNDAY AFTERNOON INTO SUNDAY NIGHT.
SOME SEVERE STORMS MAY DEVELOP ACROSS NORTHEAST MISSISSIPPI OUT
AHEAD OF THE LOW PRESSURE. LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES WILL BE POSSIBLE IF SEVERE STORMS DEVELOP.
ELSEWHERE ACROSS THE CWA...THE THREAT FOR HEAVY RAIN WILL BE THE
MAIN THREAT AS THE LOW PRESSURE SYSTEM MOVES NORTHEAST.

MONDAY...SOME LINGERING RAIN WILL OCCUR MAINLY OVER NORTHEAST
MISSISSIPPI AS THE FRONT PUSHES SOUTHEAST. OTHERWISE...HIGH
PRESSURE WILL BEGIN BUILDING IN FROM THE NORTH. HIGHS BEHIND THE
FRONT WILL BE IN THE UPPER 60S TO NEAR 70.

MONDAY NIGHT INTO TUESDAY NIGHT...HIGH PRESSURE WILL REMAIN OVER THE
MIDSOUTH. EXPECT MOSTLY CLEAR SKIES. HIGHS WILL BE NEAR NORMAL IN
THE UPPER 70S WITH LOWS IN THE 50S.

WEDNESDAY THROUGH END OF FORECAST...ANOTHER SHORTWAVE WILL SWING
THROUGH THE REGION ON WEDNESDAY. IN ADDITION...SOUTHERLY FLOW FROM
THE GULF OF MEXICO WILL RETURN. THIS WILL HELP SET OFF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. HIGHS WILL RETURN
TO THE 80S.

KRM

&&

.AVIATION...

18Z TAF CYCLE

A COLD FRONT EXTENDS FROM THE OH VALLEY ACROSS SRN MO INTO NW OK
EARLY THIS AFTN. THE MCS THAT DEVELOPED EARLIER THIS MRNG ACROSS
THE MO BOOTHEEL AND NW TN CONTINUES TO PUSH EAST INTO MID TN.
MEANWHILE ISOLD SHRAS AND TSRAS ARE STARTING TO DEVELOP ACROSS THE
MID SOUTH AS THE ATMOSPHERE DESTABILIZES. CIGS HAVE BEEN SLOWLY
IMPROVING THIS MRNG AND SHOULD BECOME VFR AT THE TAF SITES EARLY
THIS AFTN. EXPECT SHRAS AND TSRAS TO BECOME MORE NUMEROUS AS THE
AFTN PROGRESSES SO TEMPO GROUPS LOOK GOOD FROM ABOUT 01/21Z UNTIL
02/01Z. EXPECT CONVECTION TO TAPER OFF AFTER 02/03Z AND VFR CONDS
TO PREVAIL DURING AT LEAST THE EVENING HOURS. CONDS WILL BEGIN TO
DETERIORATE FROM THE NORTH AS THE COLD FRONT SAGS INTO THE AREA.
EXPECT SHRA AND TSRA DEVELOPMENT ALONG THE FRONT...PERHAPS MCS
DEVELOPMENT...SO TRIED TO TIME TEMPO GROUPS LATE TONIGHT/EARLY
SAT. OTRW EXPECT MVFR CIGS TO REDEVELOP ONCE AGAIN LATER
TONIGHT/SAT MRNG. SOUTHERLY WINDS 8-12 KTS CAN BE EXPECTED AHEAD
OF THE FRONT SWITCHING TO NORTH ACROSS AT KJBR AND KMKL AFTER THE
FRONT MOVES THROUGH.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  66  73  65  70 /  60  70  70  80
MKL  63  68  60  68 /  80  80  80  80
JBR  59  63  55  63 /  80  80  80  80
TUP  66  80  66  80 /  40  50  60  60

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     MORNING FOR CLAY-CRAIGHEAD-CROSS-GREENE-LAWRENCE-
     MISSISSIPPI-POINSETT-RANDOLPH.

MO...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     MORNING FOR DUNKLIN-PEMISCOT.

MS...NONE.
TN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     MORNING FOR CARROLL-DYER-GIBSON-HENRY-LAKE-LAUDERDALE-OBION-
     WEAKLEY.

&&
Hazardous weather outlook, May 1, 3:05 PM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
405 PM CDT FRI MAY 1 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-022315-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
405 PM CDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID-SOUTH. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE
HAIL...MAINLY BETWEEN THIS AFTERNOON AND MIDNIGHT.

THE ATMOSPHERE ACROSS THE MID-SOUTH HAS BECOME MOIST AND UNSTABLE THIS
AFTERNOON. MEANWHILE...A COLD FRONT IS APPROACHING FROM THE
NORTHWEST. THE FRONT WILL BE NEAR NORTHEAST ARKANSAS...THE
MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE BY SUNSET...MOVING TO
NEAR INTERSTATE 40 BY LATE TONIGHT. A LINE OF THUNDERSTORMS IS
IS CURRENTLY DEVELOPING AHEAD OF THE FRONT ACROSS NORTHEAST
ARKANSAS INTO NORTHWEST TENNESSEE. SOME STORMS MAY BECOME SEVERE. IN
ADDITION...SCATTERED THUNDERSTORMS ARE DEVELOPING ACROSS THE REST
OF THE MID-SOUTH AND WILL CONTINUE INTO THE EVENING DUE TO DAYTIME
HEATING. A FEW OF THESE STORMS COULD ALSO BECOME SEVERE.

IN ADDITION...SOME THUNDERSTORMS MAY PRODUCE FLASH FLOODING ACROSS
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST
TENNESSEE TONIGHT. A FLASH FLOOD WATCH HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID-SOUTH SATURDAY AND SUNDAY. IN ADDITION...RAINFALL IS EXPECTED
TO BECOME HEAVY ALONG AND NORTH OF INTERSTATE 40 SATURDAY INTO SUNDAY...EXPANDING
SOUTHEASTWARD SUNDAY NIGHT TO INCLUDE NORTH MISSISSIPPI.

A STATIONARY FRONT WILL REMAIN SITUATED NEAR INTERSTATE 40 SATURDAY.
LOW PRESSURE WILL FORM ALONG THE FRONT SUNDAY AND MOVE
EAST-NORTHEASTWARD ACROSS THE MID-SOUTH SUNDAY INTO SUNDAY NIGHT.

THE MAIN THREATS OF SEVERE WEATHER SATURDAY WILL BE DAMAGING WINDS
AND LARGE HAIL ALONG AND SOUTH OF INTERSTATE 40...AND LARGE HAIL
TO THE NORTH. THE THREATS FROM THE SEVERE WEATHER WILL EXPAND
SUNDAY AND SUNDAY NIGHT TO INCLUDE THE THREAT OF A FEW TORNADOES
ALONG AND SOUTH OF INTERSTATE 40.

BETWEEN 3 AND 5 INCHES OF RAIN...LOCALLY MORE...MAY OCCUR FROM
PORTIONS OF NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...INTO
NORTHWEST TENNESSEE THROUGH THE WEEKEND. FLASH FLOOD WATCHES HAVE
BEEN ISSUED AND MAY NEED TO BE EXPANDED FURTHER SOUTH LATER IN THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
EVENING...AND AGAIN OVER THE WEEKEND.

KRM

In the hours before

Local storm report, May 1, 12:55 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
155 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     FLASH FLOOD      DRESDEN                 36.28N 88.69W
05/01/2009                   WEAKLEY            TN   EMERGENCY MNGR

            FLASH FLOODING IN DRESDEN AND GREENFIELD. AREAS OF
            GREENFIELD HAVE 3 FEET OF WATER. SOME HOUSES
            INACCESSIBLE.

1207 PM     FLASH FLOOD      12 S MARTIN             36.17N 88.86W
05/01/2009                   WEAKLEY            TN   EMERGENCY MNGR

            FLOODING ON HIGHWAY 45 WITHIN THE CITY OF GREENFIELD.

1209 PM     FLASH FLOOD      DRESDEN                 36.28N 88.69W
05/01/2009                   WEAKLEY            TN   EMERGENCY MNGR

            WEAKLEY COUNTY HAS MULTIPLE ROADWAYS UNDERWATER AT THIS
            TIME. LOCAL RESOURCES BEING TAXED HEAVILY TO RE-ROUTE
            TRAFFIC.

1245 PM     FLASH FLOOD      MARTIN                  36.34N 88.86W
05/01/2009                   WEAKLEY            TN   TRAINED SPOTTER

            AT LEAST 6 INCHES OF RAIN COVERING ROADS IN MARTIN.

0152 PM     FLASH FLOOD      HUNTINGDON              36.01N 88.41W
05/01/2009                   CARROLL            TN   EMERGENCY MNGR

            MULTIPLE ROADWAYS IN HUNGTINGDON UNDERWATER.

&&

JKT
Special weather statement, May 1, 1:12 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
212 PM CDT FRI MAY 1 2009

MOZ115-TNZ001-002-019-011945-
PEMISCOT MO-LAKE TN-OBION TN-DYER TN-
212 PM CDT FRI MAY 1 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN DYER COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN LAKE COUNTY IN NORTHWEST TENNESSEE...
  SOUTHWESTERN OBION COUNTY IN NORTHWEST TENNESSEE...
  EAST CENTRAL PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES NORTH OF CARUTHERSVILLE AT 212 PM
CDT...MOVING EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DYER...LAKE...OBION AND PEMISCOT COUNTIES...INCLUDING
LOCATIONS NEAR CARUTHERSVILLE AND HAYTI...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, May 1, 1:50 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
250 PM CDT FRI MAY 1 2009

TNZ001-002-019-020-012015-
GIBSON TN-LAKE TN-OBION TN-DYER TN-
250 PM CDT FRI MAY 1 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  NORTHWESTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  EASTERN LAKE COUNTY IN NORTHWEST TENNESSEE...
  OBION COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES WEST OF CLOVERDALE AT 250 PM CDT...
MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DYER...GIBSON...LAKE AND OBION COUNTIES...INCLUDING
LOCATIONS NEAR REELFOOT LAKE STATE PARK AND UNION CITY...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES REELFOOT LAKE.
Special weather statement, May 1, 1:51 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
251 PM CDT FRI MAY 1 2009

TNZ055-092-012015-
DECATUR TN-HARDIN TN-
251 PM CDT FRI MAY 1 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN DECATUR COUNTY IN TENNESSEE...
  NORTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES EAST OF MORRIS CHAPEL AT 251 PM CDT...
MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DECATUR AND HARDIN COUNTIES...INCLUDING LOCATIONS NEAR
SAVANNAH...SHOULD MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Local storm report, May 1, 2:14 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
314 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     FLASH FLOOD      DRESDEN                 36.28N 88.69W
05/01/2009                   WEAKLEY            TN   EMERGENCY MNGR

            FLASH FLOODING IN DRESDEN AND GREENFIELD. AREAS OF
            GREENFIELD HAVE 3 FEET OF WATER. SOME HOUSES
            INACCESSIBLE.

1207 PM     FLASH FLOOD      12 S MARTIN             36.17N 88.86W
05/01/2009                   WEAKLEY            TN   EMERGENCY MNGR

            FLOODING ON HIGHWAY 45 WITHIN THE CITY OF GREENFIELD.

1209 PM     FLASH FLOOD      DRESDEN                 36.28N 88.69W
05/01/2009                   WEAKLEY            TN   EMERGENCY MNGR

            WEAKLEY COUNTY HAS MULTIPLE ROADWAYS UNDERWATER AT THIS
            TIME. LOCAL RESOURCES BEING TAXED HEAVILY TO RE-ROUTE
            TRAFFIC.

1245 PM     FLASH FLOOD      MARTIN                  36.34N 88.86W
05/01/2009                   WEAKLEY            TN   TRAINED SPOTTER

            AT LEAST 6 INCHES OF RAIN COVERING ROADS IN MARTIN.

0152 PM     FLASH FLOOD      HUNTINGDON              36.01N 88.41W
05/01/2009                   CARROLL            TN   EMERGENCY MNGR

            MULTIPLE ROADWAYS IN HUNGTINGDON UNDERWATER.

0310 PM     FLASH FLOOD      PARSONS                 35.65N 88.12W
05/01/2009                   DECATUR            TN   EMERGENCY MNGR

            MCILLWAINE ROAD IN NORTHERN DECATUR COUNTY AS WELL AS
            MAXWELL STREET IN PARSONS ARE FLOODED.

&&

JKT
Special weather statement, May 1, 2:37 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
337 PM CDT FRI MAY 1 2009

ARZ008-017-012115-
RANDOLPH AR-LAWRENCE AR-
337 PM CDT FRI MAY 1 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
  SOUTHERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES WEST OF ANNIEVILLE AT 338 PM CDT...
MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
BLACK ROCK...HOXIE...LAKE CHARLES STATE PARK...POCAHONTAS AND WALNUT
RIDGE...SHOULD MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

The radar

The Memphis radar (KNQA), 133 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Yalobusha

When
May 1, 3:31 PM CST to 3:36 PM CST
Where
Yalobusha County, 3.26 mi W of Enid Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
34.151, -89.907

Penny size hail fell at the Catfish Hut Restaurant, 3 miles east-northeast of Enid.

Hail, Alcorn

When
May 1, 5:55 PM CST to 6:00 PM CST
Where
Alcorn County, Hightown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.820, -88.670

Penny size hail fell 7 miles north of Jumpertown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172582, 172589.